Alert archive / Kentucky / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 52, NWS Paducah, KY

May 21, 2013Crittenden County, Union County, Webster County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at May 21, 2013, 6:59 PM CDT for Crittenden County, Union County, Webster County, Kentucky. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2013, 6:59 PM CDT (23:59 UTC)
Expired
May 21, 2013, 7:45 PM CDT
In force
46 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Crittenden County, KY, Union County, KY, Webster County, KY

The radar

The Evansville,IN radar (KVWX), 85 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 12.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2248 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 6:32 PM CDT, 27 minutes earlier.

Area forecast discussion, May 21, 6:32 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
632 PM CDT TUE MAY 21 2013

.UPDATE...
UPDATED AVIATION SECTION FOR 00Z TAF ISSUANCE

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 245 PM CDT TUE MAY 21 2013

A VERY COMPLEX SITUATION DURING THE NEXT 24-36 HOURS.

SEVERAL GROUPS OF THUNDERSTORMS GOING ON TO OUR SOUTH WHILE ISOLATED
STORMS HAVE DEVELOPED OVER SOUTHEAST MISSOURI AND FAR WESTERN
KENTUCKY.

THE MAIN SHORT WAVE AND MAIN BAND OF THUNDERSTORMS...CURRENTLY
OVER EASTERN OKLAHOMA...WILL ARRIVE IN THE WESTERN SECTIONS THIS
EVENING AND SHOULD BE NEAR THE MISSISSIPPI RIVER BY MIDNIGHT. HIGH
RESOLUTION MODELS PRODUCE DIFFERENT SCENARIOS...ONE OF WHICH IS TO
TAKE THE MAIN AREA OF THUNDERSTORMS SOUTH. HOWEVER...STILL LOOKS
LIKE A GOOD CHANCE OF STORMS ACROSS AT LEAST THE SOUTHERN SECTIONS
TONIGHT. PRECIPITABLE WATER VALUES OVER 1.5 OVER MOST OF THE
SOUTHERN SECTIONS CURRENTLY. AS WAVES OF STORMS MOVE THROUGH THERE
ARE HINTS OF SOME REGENERATION OVER WESTERN KENTUCKY TONIGHT. SO
HEAVY RAINFALL HAS BEEN ADDED TO THE GRIDS.

CHANCES OF SEVERE WEATHER ARE NOT CLEAR. ISOLATED SEVERE LATE
THIS AFTERNOON AND EARLY EVENING. STORMS MAY RAMP UP AGAIN AROUND
MIDNIGHT AS A LOW LEVEL JET STREAK DEVELOPS OVER WEST KENTUCKY AT
06Z HOWEVER CAPE VALUES WILL BE LESS THAN 1000 J/KG. WILL HAVE THE
EVENING SHIFT KEEP A CLOSE EYE ON THIS SITUATION.

STORMS SHOULD MOVE GENERALLY EAST TOMORROW AND AS STORMS WEAKEN
IN THE MORNING...SOME SUNSHINE MAY CREATE SOME BETTER INSTABILITY
OVER THE EASTERN SECTIONS DURING THE AFTERNOON. SPC HAS PUT THE
AREA IN A SLIGHT RISK.

WE MOVE ALL OF THE PRECIPITATION OUT BY 06Z THURSDAY...BUT BRING
BACKS SHOWERS AND A FEW STORMS WITH A WAVE MOVING IN FROM THE
PLAINS DURING THE DAY ON THURSDAY. THESE WILL MAINLY BE OVER THE
SOUTHERN SECTIONS. MUCH LOWER DEW POINTS COME IN BEHIND THIS
SHORTWAVE WITH UPPER 40S DEW POINTS BY FRIDAY MORNING.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 245 PM CDT TUE MAY 21 2013

MODELS SHOW HIGH PRESSURE BUILDING SOUTH OUT OF CENTRAL/EASTERN
CANADA FRIDAY INTO FRIDAY NIGHT. THIS WILL LEAD TO DRY AND COOLER
THAN AVERAGE CONDITIONS. BY 12Z SATURDAY...ECMWF DIVERGES FROM THE
GEM AND GFS...SHOWING THE SURFACE HIGH MOVING FARTHER EAST AND A
WEAKER UPPER LEVEL RIDGE ACROSS THE CENTRAL U.S. THIS ALLOWS A
WEAK SURFACE BOUNDARY TO SET UP FROM EAST TO WEST ACROSS THE
MIDDLE MISSISSIPPI AND LOWER OHIO VALLEYS...THUS SHOWING SOME
PRECIP ACROSS THE REGION. GEM AND GFS...SHOWING THE STRONGER
SURFACE HIGH AND UPPER LEVEL RIDGE...KEEP THE BOUNDARY FARTHER
NORTH AND KEEP ANY PRECIP NORTH OF THE PAH FORECAST AREA UNTIL AT
LEAST LATE SUNDAY. GEM AND GFS HAVE BEEN MORE CONSISTENT AND
PREFER TO CONTINUE TO LEAN TOWARD THESE SOLUTIONS. WENT WITH
SLIGHT CHANCE POPS FOR SHOWERS AND THUNDERSTORMS IN OUR EXTREME
NORTHERN COUNTIES ON SUNDAY...THEN CHANCE POPS NORTH TO SLIGHT
CHANCE POPS SOUTH SUNDAY NIGHT AS THE GFS SHOWS THE FRONT DIPPING
SOUTH. GFS THEN SHOWS THE UPPER LEVEL RIDGE SLIDING A LITTLE
FARTHER EAST AND BUILDING NORTH ON MONDAY...WHICH WILL HELP PUSH
THE FRONT BACK NORTH. WENT WITH SLIGHT CHANCE POPS SOUTHWEST TO
CHANCE POPS NORTHEAST ON MONDAY...WITH DRY CONDITIONS RETURNING BY
MONDAY NIGHT AND CONTINUING INTO TUESDAY.

WINDS WILL BECOME SOUTHERLY BY LATE SATURDAY.  AFTER A COOLER START
TO THE WEEKEND...THE SOUTH WINDS WILL LEAD TO GRADUALLY MODERATING
TEMPERATURES FROM SATURDAY THROUGH THE EARLY PART OF NEXT WEEK.
TEMPERATURES WILL REMAIN A LITTLE BELOW NORMAL SATURDAY...WITH NEAR
TO A LITTLE ABOVE SEASONAL READINGS SATURDAY NIGHT THROUGH
TUESDAY.

&&

.AVIATION...
ISSUED AT 632 PM CDT TUE MAY 21 2013

LEADING EDGE OF RAIN AND STORMS WAS OVER KPAH AT 23Z. THE LEADING
EDGE WILL REACH KEVV/KOWB BY 01Z. BRIEF PERIOD OF IFR/MVFR
CONDITIONS WILL OCCUR NEAR THE LEADING EDGE...FOLLOWED BY SEVERAL
HOURS OF VFR CONDITIONS IN RAIN WITH A FEW LIGHTNING STRIKES. AROUND
OR AFTER 06Z...A LARGER AND HEAVIER AREA OF RAIN AND STORMS WILL
AFFECT ALL TAF SITES. THERE MAY BE SOME IFR CONDITIONS FOR BRIEF
PERIODS OF TIME OVERNIGHT. ON WEDNESDAY MORNING...CONDITIONS WILL
IMPROVE TO VFR AS THE RAIN ENDS. WINDS WILL BE MAINLY SOUTHWEST
THROUGH THE TAF PERIOD...BECOMING GUSTY DURING THE DAY ON WEDNESDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...PS
LONG TERM...RST
AVIATION...MY
Hazardous weather outlook, May 21, 3:57 PM CDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
357 PM CDT TUE MAY 21 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-222100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
357 PM CDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF A LINE
FROM VAN BUREN MISSOURI...TO CAPE GIRARDEAU MISSOURI...TO
EVANSVILLE INDIANA. DAMAGING WINDS AND LOCALLY HEAVY RAINFALL WILL
BE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SMALL CHANCE OF STORMS WEDNESDAY INTO WEDNESDAY NIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF A LINE FROM
BOONVILLE INDIANA TO CADIZ KENTUCKY. DAMAGING WINDS ARE THE MAIN
HAZARD.

THUNDERSTORMS ARE POSSIBLE LATE SUNDAY INTO MONDAY. ORGANIZED
SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN THE SLIGHT RISK AREA.

PS

In the hours before

Local storm report, May 21, 4:14 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
414 PM CDT TUE MAY 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             6 W RISCO               36.55N 89.93W
05/21/2013  E0.75 INCH       NEW MADRID         MO   TRAINED SPOTTER

            PENNY SIZE HAIL AND WINDS GUSTING 30 TO 50 MPH

&&

MY
Special weather statement, May 21, 4:15 PM CDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
415 PM CDT TUE MAY 21 2013

KYZ001-MOZ110>112-114-212200-
FULTON KY-MISSISSIPPI MO-NEW MADRID MO-SCOTT MO-STODDARD MO-
415 PM CDT TUE MAY 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FULTON COUNTY IN
WESTERN KENTUCKY...AND SOUTHEASTERN STODDARD...SCOTT...NEW MADRID AND
MISSISSIPPI COUNTIES IN SOUTHEAST MISSOURI UNTIL 500 PM CDT...

AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PARMA...OR 5 MILES EAST OF BERNIE...MOVING
NORTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  DEXTER...LILBOURN...NEW MADRID...HUNTER-DAWSON STATE HISTORIC
  SITE...SIKESTON...EAST PRAIRIE...MINER...ORAN...CHARLESTON...
  BENTON...ESSEX...CANALOU...FARRENBURG...MATTHEWS...MOREHOUSE...
  ANNISTON...BERTRAND...HAY-WOOD CITY...MORLEY AND NORTH LILBOURN.

PS
Special weather statement, May 21, 6:40 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
640 PM CDT TUE MAY 21 2013

ILZ090-KYZ007-008-010-011-013-017-220030-
CALDWELL KY-CHRISTIAN KY-CRITTENDEN KY-LIVINGSTON KY-LYON KY-MARSHALL
KY-POPE IL-
640 PM CDT TUE MAY 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POPE COUNTY IN
SOUTHERN ILLINOIS...AND NORTHWESTERN CHRISTIAN COUNTY IN SOUTH
CENTRAL KENTUCKY...AND SOUTHERN CRITTENDEN...CALDWELL...NORTHERN
MARSHALL...LYON AND SOUTHERN LIVINGSTON COUNTIES IN WESTERN KENTUCKY
UNTIL 730 PM CDT...

AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF
BURNA TO CALVERT CITY...AND MOVING EAST AT 40 MPH.

WIND GUSTS FROM 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  EDDYVILLE...PRINCETON...BURNA...SALEM...FARMERSVILLE...COBB...
  CRESWELL...GRAND RIVERS...DYCUSBURG...KUTTAWA...FREDONIA...FRYER
  AND HAWKINS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Special weather statement, May 21, 6:45 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
645 PM CDT TUE MAY 21 2013

KYZ008-009-012-017-220030-
CALLOWAY KY-CHRISTIAN KY-MARSHALL KY-TRIGG KY-
645 PM CDT TUE MAY 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHRISTIAN COUNTY IN SOUTH
CENTRAL KENTUCKY...AND EASTERN CALLOWAY...TRIGG AND EASTERN MARSHALL
COUNTIES IN WESTERN KENTUCKY UNTIL 730 PM CDT...

AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF
CALVERT CITY TO 9 MILES SOUTHEAST OF MURRAY...AND MOVING EAST AT 40
MPH.

WIND GUSTS FROM 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  LAND BETWEEN THE LAKES AREA...CADIZ...HOPKINSVILLE...FORT CAMPBELL
  NORTH...OAK GROVE...ENERGY...CANTON...AURORA...NEW CONCORD...
  ROCKCASTLE...LINTON...LAFAYETTE AND HERNDON.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 5:58 PM CDTSevere Thunderstorm WarningPAHGraves, McCracken47 min
May 21, 12:14 AM CDTSevere Thunderstorm WarningPAHEdwards, Franklin, Hamilton, Jefferson, Perry, Wayne and 1 more46 min
May 21, 1:02 AM CDTSevere Thunderstorm WarningPAHButler, Ripley28 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.